This indispensable book includes:
Questions about ordering? Click here to read the FAQ.
How to order by mail: We are happy to accept personal checks drawn on a US bank for delivery within the United States only. Download the form to order by mail. We regret that we are unable to process orders by phone or ship printed books outside the United States.
Find out the exact amount of Vitamin K (in micrograms) of almost a thousand common foods! Listed both alphabetically and then in order of the amount of Vitamin K in the food, this list will help you know exactly how much Vitamin K you're eating. Just $4.95 for the eBook or $12.95 for the paperback book! Shop now!
It's easy to get answers about health and nutrition! Just send your question by email to firstname.lastname@example.org and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.
I regularly access your site and enjoy reading your newsletters. I just wanted to comment on a recent posting in which you stated that the chemicals in grapefruit enhance the absorption of certain medications, such as Lipitor. I found this a bit misleading, as the chemicals in grapefruit actually inhibit the metabolism of Lipitor and many other drugs. The interaction occurs because grapefruit and Lipitor are both metabolized via the CYP3A4 system- the grapefruit inhibits Lipitor from being "processed" by this enzyme system, thereby allowing Lipitor levels in the body to increase. While this may be more than the average reader needs (or wants) to know, stating that the absorption of the Lipitor is altered may lead some patients to believe that separating the grapefruit and Lipitor would minimize the interaction.
The question remains as to how clinically significant the interaction is - many professionals disagree on the answer to that. The safest bet is to avoid the grapefruit altogether.
a Pharmacist and Dr. Gourmet Fan
You are certainly correct regarding the CYP3A4 enzyme that is made in the liver and its action on different medications. Strictly speaking this enzyme acts by affecting how different medications are broken down. The ongoing presence of the grapefruit in the body continues to have an effect on the system.
Interestingly, there are also CYP3A4 that produced in the intestine and can consequently interfere with the availability of drugs that are taken to even reaching the bloodstream (this is what I meant when I used the term absorption).
To lay the blame for the interaction of grapefruit juice on absorption was not exactly correct and might have been misleading. You are correct that those folks taking medications should be aware that there may not be a safe time to take medication when drinking grapefruit juice.
I very much appreciate your feedback and helping to correct any misconception about this. Thanks also for your nice words about the Dr. Gourmet web site.
Thanks for writing,
Timothy S. Harlan, MD, FACP